Tennessee, 2008Damaging Winds in Tennessee, July 31, 2008
July 31, 2008 · NWS MRX · 3 events in 2 counties and zones
Convection developed in isolated fashion across Southeast Tennessee during the mid to late afternoon hours. Dry air aloft and in the lowest levels of the atmosphere led to strong down burst winds across this region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in isolated fashion across Southeast Tennessee during the mid to late afternoon hours. Dry air aloft and in the lowest levels of the atmosphere led to strong down burst winds across this region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 12:53 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 31, 12:53 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT THU JUL 31 2008
.AVIATION...SCATTERED CONVECTION WILL CONTINUE OVER THE REGION
THROUGH THE AFTERNOON. THIS WILL ALLOW FOR THE POTENTIAL FOR
OCCASIONAL TSRA AND MVFR CONDITIONS OVER TAF SITES THROUGH 00Z.
CONVECTION WILL EXIT THE AREA FOR MAINLY VFR CONDITIONS OVERNIGHT.
SOME PATCHY FOG FORMATION IS POSSIBLE BETWEEN 08Z AND 12Z...CAUSING
LOCALIZED MVFR CONDITIONS. THEN...VFR THROUGH THE REST OF THE TAF
PERIOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Jul 31, 9:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU JUL 31 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1000 AM EDT (900 AM CDT) THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY...
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE THIS AFTERNOON AND EVENING...BRINGING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 31, 12:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT THU JUL 31 2008
TNZ101-102-311830-
EAST POLK-WEST POLK-
127 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORM WILL AFFECT POLK COUNTY THROUGH 230 PM...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENTON...MOVING EAST AROUND 25 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Thunderstorm Wind, Loudon
- When
- July 31, 1:30 PM EST
- Where
- Loudon County, 0.89 mi NW of Loudon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 35.740, -84.360
One tree was reported down on a power line in the Stockton Valley area.
Thunderstorm Wind, Hamilton
- When
- July 31, 2:55 PM EST
- Where
- Hamilton County, 1.49 mi NNW of Snow Hill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.060
Trees and power lines were reported down in the Walden area and five miles southeast of Shady Grove on Sims Road.
Thunderstorm Wind, Hamilton
- When
- July 31, 3:20 PM EST
- Where
- Hamilton County, 0.57 mi E of Signal Mtn
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -85.340
Trees and power lines were reported down from Signal Mountain east to Hixson Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129875, 129877, 129878.